New Jersey, 2003

Damaging Wind in New Jersey, July 6, 2003

July 6, 2003 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm tore down several trees in Mannington and Alloway Townships and Woodstown Borough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm tore down several trees in Mannington and Alloway Townships and Woodstown Borough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 6, 2:25 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 6, 2:25 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 PM EDT SUN JUL 6 2003

FCST PKG WILL BE LEANING TWD THE ETA SOLN. LIKE ITS SLOR CFP TIMING
ON WED WHICH USUALLY DOES WORK BETTER DURG THE SUMMER. ALSO THE
UKMET AND CAN SEF APR SLOR THAN THE 12Z GFS WITH THE CFP. OUR
BRIEFLY DRIER WX IS ABT COMING TO AN END AND WE SHLD HAVE SOME
RETURN FLOW/WAA INDCD PCPN ON MON. ETA/S CONVECTIVE PARAMETERS ARE
OVERDONE FOR TUE. THE QUES BCMS HOW MUCH TO SCALE THEM BACK. WHAT
DOES NOT APR OVERDONE IS THE PTNL FOR MORE WDSPRD MID 90S AS CORE OF
HOTTEST AIR MOVES ACRS OUR CWA THAT DAY. CONFID ABT EXTDD PERIOD IS
LOW DUE TO SOUNDG TO SOUNDG CHGS IN THE MDL.

OLD RMNTS OF MCS GONE PAST NEVER DIE EASY. THAT WAS THE CASE LAST
NGT AS IT COUPLED WITH AN OUTFLOW BOUNDARY FROM EVE CONVECTION ARND
PHL TO ENERGIZE A FEW MORE SVR TSRA IN OUR SERN CWA. THE PICT IS NOT
MUCH DIF TDY AS THERE IS ONE OBVIOUS VORTEX IN NERN OH WHICH GETS
COUPLED WITH SOME LLVL THETA E ADVT LTR TDY. THIS SHLD DRIFT EWD
INTO OUR CWA THIS EVE. ON THE SRN FLANK MID 70S DEW PTS HAVE NEVER
BEEN FLUSHED FROM VA. SFC WINDS ARE SLOLY BACKING TO THE SW OVR US
AND THIS MAY SET UP AGAIN ANOTHER EVE WDLY SCTD CONVECTION. LIKE YDA
AND WE CAN SAY LIKE TMRW THE STGST WINDS AND CLOSEST PROX TO THE JET
WILL BE ALG OUR NRN ZONES. BUT DOWN HERE THETA E DROPS WITH HGT ARE
AGN ABT 25C AND GIVEN HOW DEEP BLUE THE SKIES ARE...ITS BELIEVABLE.
THUS WE WILL CONT THE CHC OF TSRA INTO THIS EVE.  A SLICE OF OUR
CENTRAL CWA MAY ESCAPE BTWN THESE FLASH POINTS. AGAIN ONE OR TWO
COULD BCM A SVR PULSER...HOPEFULLY NOT WITH THE LIFETIME OF THE ONE
FROM THE LWR SUSQ VLY YDA. WITH WAA FCSTD TO NOT OCR TIL MON...DO
NOT SEE HOW PCPN WILL MOVE IN TWD MRNG. BLV CONVECTION WILL DISPT AS
IT HAS THE LASDT COUPLE OF NGTS IN OUR CWA +/- MIDN.

THE ETA HAS BACKED OFF FROM ITS WAA INDCD PCPN ON MON. THE GFS STILL
SHOWS SOME DECENT WAA...BUT IT SEEMS SUFFERING FROM GRID SCALE
FEEDBACK THRU THE GREAT LAKES AND MAY BE OVERDOING IT. ALSO ITS
FARTHER N POSN OF HVY RAIN IS BUCKING THE MEAN FLOW AND JUICIER AIR.
WE WILL KEEP POPS IN CHC CAT FOR THE DAY AND EVE ON MON. TMRW CLDS
MAY BE OUR FRIEND FIRST KEEPING THE TEMPS DOWN AND SECOND LWRG OUR
SVR THREAT. FCSTD CAPES/LI(S) AND TTS ARE MDT FOR CONVECTION AND THE
THETA E DROP WITH TEMP IS FCSTD TO BE NOT AS STEEP AS TDY. FULL SUN
MACROS ARE ARND 90...SO WILL NOT BE FOLLOWING HOTTER NGM. HEAT
INDICES SHLD TOP OUT NEAR CRIT FOR MAJOR URBAN AREAS SO CUR PLANS
ARE TO LET EXCESSIVE HEAT WRNG EXPIRE AND ISSUE AN SPS ABT MORE
PBLMS FOR TUE.

TUE APRS TO BE AN INTERESTING DAY...ESP IN THE ETA/S WORLD. FCSTD
CAPES GO TO 3500...LI/S DROP TO -10 AND SOMEHOW WE GET NO FCSTD
MSRBL PCPN. THERE IS A FCSTD LEE SIDE TROF AND EVEN WITH THE CDFNT
MILES AWAY...THE THETA E DROP GOES TO 30C. WE WOULD ALMOST BET THE
OCEANSIDE VILLA THAT THE FCST WILL CALM DOWN COME TUE...ESP SINCE IT
LOOKS LIKE THE ETA INITS THIS FROM A COMPLEX IN OH ON MON. THERE IS
PLENTY OF WIGGLE ROOM EVEN IN A CALMER ATMOS FOR THUNDER ON TUE AFTN
AND WE/LL CONT THE MNTN WHERE THEY ARE. WE WILL THEN INCLUDE IT ALL
ZONES TUE EVE. FULL SUN MACROS ARE IN THE MID 90S WHICH AGREE WITH
GUID. WOULD EXPECT DEWPTS TO BE HIER THAN ETA MOS AND THUS HI OF 100
WILL PBLY BE MET AGAIN IN URBAN LOCNS. MOVING FNT A BIT FASTER ON
WED...SO THIS MAY BE A ONE DAY HEAT EVENT.

THE ETA IS SLOR TO MOVE THE CDFNT THRU THAN THE GFS ON WED. FOR NOW
THIS IS PREFERRED GIVEN ITS JULY AND BACKING BY OTHER MDLS. THUS
WE/LL CONT A CHC OF TSRA FOR MOST OF OUR CWA. WITH THE CORE OF THE
HOT AIR OFSHR AND MORE CLDS/DEBRIS...WED MAY BE A BIT MORE
BEARABLE...BUT NOT BY MUCH.

EXTDD: NOT MUCH CONFID WITH EXTDD FCST AS BIG CHGS IN THE MDLS FROM
YDA. THEY ARE BASICALLY SPLIT THE LARGE TROF OF YDA INTO TWO
DISTINCT PIECES. WHL LOGICAL FOR SUMMER IT LENDS ITSELF TO BIG
TIMING DIFS WITH RESPECT TO WED NGT THRU FRI. ONE CAN POINT TO ANY
MED RNG MDL AND FIND A DIF SOLN FOR THOSE DAYS. THIS FCST PKG WILL
LEAN TWD THE 06Z GFS WHICH SEEMS TO BE A CALMER GENTLER SOLN TO THE
ECMWF. WHL OVERLY ENERGETIC IT HAS HAD THE LEAD OVER THE OTHER MED
RNG MDLS WITH RESPECT TO FCSTG THIS CHG. THE LEAD LOW ON THE 12Z GFS
FOR THU MRNG FOR NOW APRS TO BE MORE GRIDSCALE PBLMS AND WAS NOT
FOLLOWED.

MARINE: NO PBLMS.

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

TFG
Hazardous weather outlook, Jul 6, 2:28 AM EST, 13 hours 47 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
328 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR HIGHLY URBANIZED AREAS
OF SOUTHEAST PENNSYLVANIA...NEW JERSEY AND DELAWARE. ALSO OVER THE
REST OF THE AREA...HEAT INDICES WILL ALSO BE WELL INTO THE 90S
APPROACHING 100. SEE THE LATEST STATEMENT UNDER PHLNPWPHI OR WWUS71
KPHI FOR THE LATEST INFORMATION ON THE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE BEST CHANCE FOR THUNDERSTORMS WILL BE WITH A COLD FRONT THAT
SHOULD MOVE THROUGH LATE WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RNS

In the hours before

Special weather statement, Jul 6, 2:16 PM EST, 1 hour 59 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-070900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
316 PM EDT SUN JUL 6 2003

...HEAT AND HUMIDITY DROP OFF SOMEWHAT MONDAY...RETURN WITH A
VENGEANCE TUESDAY...

TEMPERATURES ROSE ABOVE THE 90 DEGREE MARK FOR THE THIRD CONSECUTIVE
DAY TODAY IN PHILADELPHIA AS THE HEAT INDEX CLIMBED TO AROUND 100
DEGREES.

THE AREA MAY CATCH A BREAK IN THE HOT HUMID WEATHER MONDAY...
SINCE WE EXPECT MORE CLOUDS AND A HIGHER PROBABILITY OF SHOWERS
AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS COULD BE QUITE STRONG
AND THE STORM PREDICTION CENTER HAS INCLUDED THE ENTIRE MIDDLE
ATLANTIC REGION IN A SLIGHT RISK AREA FOR SEVERE WEATHER. BUT EVEN
THEN...SOME LOCATIONS MAY STILL APPROACH 90 DEGREES.

THE HEAT AND HUMIDITY ARE EXPECTED TO RETURN WITH GUSTO TUESDAY.
PLENTY OF SUNSHINE WILL HELP PUSH HIGH TEMPERATURES INTO THE
LOWER AND MID 90S. HEAT INDICES SHOULD REACH 100 TO 105 DEGREES
IN MANY LOCATIONS. IF THIS DOES INDEED OCCUR...HEAT ADVISORIES OR
WARNINGS WILL ONCE AGAIN BE NEEDED...ESPECIALLY IN HIGHLY URBANIZED
AREAS.

AN APPROACHING COLD FRONT IS EXPECTED TO PUT AN END TO OUR HEAT
AND HUMIDITY BY WEDNESDAY OR THURSDAY. THE FRONT ITSELF SHOULD
CROSS THE REGION WEDNESDAY TOUCHING OFF SHOWERS AND THUNDERSTORMS.
DEPENDING ON THE EXACT TIMING OF THE FRONTAL PASSAGE AND THE
LOCATION OF THE SHOWERS AND THUNDERSTORMS...HIGH TEMPERATURES
WEDNESDAY MAY REACH 90 DEGREES ONCE AGAIN IN SOME LOCATIONS.
THURSDAYS HIGHS SHOULD DROP INTO THE 80S.

RPW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Salem

When
July 6, 4:15 PM EST
Where
Salem County, Marshalltown
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.633, -75.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376603.